Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS Tucson, AZ

August 20, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2015, 3:45 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2015, 3:45 PM MST (22:45 UTC)
Expired
Aug 20, 2015, 4:15 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WUUS55 KTWC 202245
SVRTWC
AZC019-202315-
/O.NEW.KTWC.SV.W.0073.150820T2245Z-150820T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST THU AUG 20 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 415 PM MST

* AT 344 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK
  WEST...AND MOVING EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TUCSON ESTATES...SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3213 11140 3231 11140 3234 11113 3215 11112
TIME...MOT...LOC 2244Z 271DEG 5KT 3225 11127 

$$

RH
1 follow-up statement
573 
WWUS55 KTWC 202301
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST THU AUG 20 2015

AZC019-202315-
/O.CON.KTWC.SV.W.0073.000000T0000Z-150820T2315Z/
PIMA AZ-
401 PM MST THU AUG 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 400 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR SAGUARO NATIONAL PARK WEST. THIS
STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
TUCSON ESTATES...SAGUARO NATIONAL PARK WEST AND PICTURE ROCKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3213 11140 3231 11140 3234 11113 3215 11112
TIME...MOT...LOC 2300Z 271DEG 5KT 3225 11125 

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 20, 1:55 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST THU AUG 20 2015

.SYNOPSIS...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS MAINLY FROM
TUCSON EAST AND SOUTH THROUGH TONIGHT. INCREASING CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL THEN BEGIN FRIDAY WITH THE BEST
CHANCE OF WIDESPREAD RAINFALL EARLY NEXT WEEK. THE INCREASED
MOISTURE WILL ALSO KEEP DAYTIME TEMPERATURES CLOSE TO SEASONAL
AVERAGES FRIDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUED TO DEVELOP ACROSS PARTS OF SOUTHEAST ARIZONA EARLY THIS
AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY SO FAR HAS BEEN
CONFINED TO SANTA CRUZ AND SOUTHWEST COCHISE COUNTIES. A FEW MODELS
SUGGESTED THAT THIS THUNDERSTORM ACTIVITY WILL EXPAND NORTHWARD THIS
AFTERNOON AND EVENING WITH SHOWERS LINGERING OVERNIGHT. FOR
NOW...WILL NUDGE POP VALUES UP FOR TONIGHT MOST AREAS. THEREAFTER...
MODELS SHOWED THE UPPER HIGH BECOMING ESTABLISHED CLOSE TO THE FOUR
CORNERS REGION EARLY NEXT WEEK. DURING THIS TRANSITION OF THE UPPER
HIGH...DEEPER MOISTURE NEEDED TO SUPPORT THUNDERSTORMS WILL BE ON
THE INCREASE. THIS WILL LEAD TO A GRADUAL INCREASE IN THUNDERSTORM
ACTIVITY WHICH HAD ALREADY BEGUN THIS AFTERNOON AND MORE SO OVER THE
WEEKEND INTO EARLY NEXT WEEK. FRIDAY AND SUNDAY APPEARED TO BE THE
BEST DAYS FOR MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY.
ALONG WITH THE INCREASE IN DEEPER MOISTURE...DAYTIME TEMPERATURES
WILL LOWER A FEW DEGREES AND LEVEL OFF TO READINGS NEAR NORMAL EARLY
NEXT WEEK.

&&

.AVIATION...VALID THRU 21/18Z.
SCT TO LOCALLY BKN 8-10K FT AND SCT-BKN LYRS AOA 12K FT. ISOLATED TO
SCATTERED -SHRA/-TSRA FROM NEAR KTUS SOUTH AND EAST...MAINLY A
CONCERN FOR KOLS AND KDUG THRU 21/06Z. BRIEF MVFR CONDITIONS AND
GUSTY WINDS MAY BE POSSIBLE NEAR STRONGER TSRA. OTHERWISE...WINDS
WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL START TO INCREASE WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE...MAINLY SOUTHERN
AREAS. THEN THE MOISTURE AND THUNDERSTORMS CHANCES WILL INCREASE AND
SPREAD THROUGHOUT SOUTHEAST ARIZONA THROUGH THE WEEKEND INTO EARLY
NEXT WEEK. WINDS WILL BE TYPICAL FOR MID AUGUST AND GENERALLY LESS
THAN 15 MPH THEN THE WIND WILL BECOME EASTERLY MONDAY AND
TUESDAY...BUT AGAIN GENERALLY REMAINING 15 MPH OR LESS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 20, 12:43 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1243 PM MST THU AUG 20 2015

AZZ502>504-515-202015-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
1243 PM MST THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 115 PM
MST...

AT 1242 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF THREE POINTS...MOVING NORTHEAST AT 10 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THREE POINTS.

LAT...LON 3186 11147 3198 11159 3220 11135 3200 11121
TIME...MOT...LOC 1942Z 215DEG 7KT 3200 11140
Special weather statement, Aug 20, 1:53 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST THU AUG 20 2015

AZZ503-507-513-202130-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
153 PM MST THU AUG 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE AND NORTHEASTERN
SANTA CRUZ COUNTIES UNTIL 230 PM MST...

AT 151 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER CANELO...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. IN ADDITION...TORRENTIAL RAINFALL IS OCCURRING WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...RIO RICO NORTHEAST...PATAGONIA...CANELO...SONOITA...
PARKER CANYON LAKE...ELGIN AND AMADO.

LAT...LON 3172 11105 3171 11069 3163 11044 3138 11044
      3149 11071 3157 11099
TIME...MOT...LOC 2051Z 284DEG 9KT 3157 11050

CARLAW
Local storm report, Aug 20, 1:57 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST THU AUG 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND GST     2 S FORT HUACHUCA       31.56N 110.35W
08/20/2015  M60 MPH          COCHISE            AZ   MESONET

&&

EVENT NUMBER TWC1500079

HICKFORD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:43 PM MSTSpecial Weather StatementTWCPima32 min
Aug 20, 1:06 PM MSTSevere Thunderstorm WarningTWCCochise24 min
Aug 20, 1:24 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 20, 1:28 PM MSTFlash Flood WarningTWCCochise3 hr
Aug 20, 1:53 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Aug 20, 1:59 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 20, 2:01 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Aug 20, 2:16 PM MSTSevere Thunderstorm WarningTWCCochise29 min
Aug 20, 2:36 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Aug 20, 2:47 PM MSTSevere Thunderstorm WarningTWCPima, Pinal28 min
Aug 20, 3:10 PM MSTAreal Flood AdvisoryTWCSanta Cruz110 min
Aug 20, 3:14 PM MSTSevere Thunderstorm WarningTWCPima31 min
Aug 20, 3:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 20, 3:42 PM MSTFlash Flood WarningTWCSanta Cruz2 hr
Aug 20, 3:48 PM MSTFlash Flood WarningTWCPima87 min
Aug 20, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 20, 4:25 PM MSTFlash Flood WarningTWCPima3 hr
Aug 20, 4:57 PM MSTSevere Thunderstorm WarningTWCPima63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.